Rapid responses are electronic comments to the editor. They enable our users to debate issues raised in articles published on bmj.com. A rapid response is first posted online. If you need the URL (web address) of an individual response, simply click on the response headline and copy the URL from the browser window. A proportion of responses will, after editing, be published online and in the print journal as letters, which are indexed in PubMed. Rapid responses are not indexed in PubMed and they are not journal articles. The BMJ reserves the right to remove responses which are being wilfully misrepresented as published articles.
The data base for the association between antipsychotic use and the
occurrence of thromboembolism is robustly skewed towards there being an
increased incidence. A literature search shows an increased incidence of
pulmonary embolism in antipsychotic users of the order of at the minimum 3
fold. It could well be that any medicine that increases sedentary and
somnolent lifestyles along with causing significant weight gain, would
logically cause an increase in thromboembolic events. Cerebrovascular
events in demented elderly could also be attributable to reduced movement
caused by an antipsychotic. Simple laboratory testing of antipsychotic
effect on coagulation profiles may elucidate whether they actually an
intrinsic thrombotic effect also. The use of antidepressants also have an
increased association with thromboembolic events and it would be important
to clarify if the agents that cause this are the ones that cause sedation
and weight gain. This may be broadened to investigate whether any medicine
that causes sedation and weight gain is thrombogenic or whether the
antipsychotics are unique in this respect or are more likely to cause it.
Low dose aspirin may be a good preventative for such at risk patients.